Q: Continues to Rapid Cycle
I love your site Dr. Phelps, it is a great resource for those who
live with bipolar disorder.
I was diagnosed with bipolar II a couple months ago, rapid cycling. Before
Wellbutrin I had longer intervals between depression , hypomania ,and more
"normal" times. After the Wellbutrin I cycled fast. I generally have
2 weeks of depression, followed , by a couple days of noral mood , and then a
week or so of hypomania, like clockwork. It is so predictable.
I am very discouraged , and I cannot go on like this . I am currently on
Geodon 20mg bid, and lamictal 300 mg qd. So far it has not slowed the rapid
cycling and has had a minor efect on the depression . Iam beginning to think
there is no hope. I get suicidally depressed and have come close to ending
my own life. I scare myself because I feel so impulsive. I dont
I live for the hypomania and wait for it to kick in , and at the same time
contemplate my demise in the meantime.
Is there anything that is particularily effective for rapid cycling? Will
it ease up ? I have been off the Wellbutrin for 2 months now, and its
effects can still be felt. Thanks fo listening to me rant :)
Dear Ms. C' --
Yes, the Wellbutrin acceleration-of-cycling effect could persist this long
though by now I'd hope you'd see some evidence that things were lengthening out
again, which doesn't sound like what you're seeing.
However, you're on a very low dose of Geodon, and this
medication (though quite possibly a good choice by your doc' for a variety of
reasons) is not yet clearly established as one capable of stopping cycling
(stopping manic symptoms yes, but not necessarily cycling, we don't know that
So you are "way far" from a point where you'd
justifiably be able to "give up hope", though of course that's just what
people's minds want to do during the depressive phase of all this, so I'm hoping
that your letter was written during one of those phases. Because you see,
you've not really even started to work through the options with known
anticycling properties. Now they have their own problems and side effect risks
so your doctor may have chosen not to start there, but if you have to, there's
lithium and Depakote to consider for sure, which at low doses might work with
your lamotrigine (Depakote has a tricky interaction, raising lamotrigine levels,
so adding that is not simple but definitely do-able) to stop cycling without
much fuss at all.
Is there anything that's particularly
effective? Some would look to Depakote there but the concerns about
Depakote may have kept your doc' from doing so. Then there's
carbamazepine or it's cousin
And you should make sure your thyroid's been checked and that your TSH is closer
to 1.0 than to 3.5 or 4 (here's more on thyroid and bipolar). So I'd also think
about low-dose lithium (higher doses require more fuss to avoid side effects and
increased risks) though many don't think it's quite as good at rapid
cycling control. In any case you'll have be be very careful to avoid getting
pregnant while using any of the medications in this paragraph; make sure your
doc' knows how you're going to do that.
You might try this essay on
Hope in the
future if that "giving up hope" thought comes back. Good luck with all this.
Published February, 2005